My mom is being treated in the hospital for GI bleeding secondary to liver cirrhosis. They didn't give her her lactalose for over 24hours and her ammonia level got up to 280. What permanent brain damage can we expect due to this? What level is too high?
Cirrhosis of liver could have caused liver failure and consequent hepatic encephalopathy. The liver which is decompromised cannot metabolize the waste products hence there is an elevation of blood ammonia levels resulting in encephalopathy. Also, iincreased levels of ammonia may also be seen with gastrointestinal bleeding, where the blood cells are haemolysed in the intestines, releasing protein. The treatment is directed at the cause and in giving life support measures. Lactulose is given to prevent intestinal bacteria from creating ammonia, and as a laxative to remove blood from the intestines. Hepatic encephalopathy could further progress to coma.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.